Tornadoes · United States · Iowa · 2004
F0 tornado, Adel, Iowa, May 22, 2004
This F0 tornado ran 0.2 miles across Dallas County on May 22, 2004, touching down at 8:27 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 22, 2004
- Touchdown
- 8:27 PM CDT (01:27 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dallas County
- Touchdown point
- 41.700, -94.000
- Lift-off point
- 41.700, -94.000
- Record number
- 916
What the Weather Service recorded
The synoptic situation was very similar to what it was the previous day. A complex weather situation was in place due to the convection from the previous night. An outflow boundary extended east to west across northern Missouri. The synoptic frontal boundary extended from central Nebraska across northern Iowa. The air was clear over Iowa during the day, allowing for temperatures to recover. Dew point values also recovered quite rapidly with readings in the upper 60s to low 70s by the late afternoon hours. Lifted indices dropped into the -5 to -10 C. range by evening with CAPE values approaching 5000 J/kg. By the evening hours, the frontal boundary and outflow boundary had converged and were located along Interstate 80. Explosive thunderstorm development took place during the very late afternoon and evening hours in spite of the weak shear profile. Discrete supercells formed in a narrow line along Interstate 80 from near Des Moines on west. The storms became tornadic quickly. To add insult to injury, a strong thunderstorm complex formed over Nebraska and moved east along the line of convection over Iowa. As the event took shape, all modes of severe weather occurred. The storms developed so rapidly that there was little more than a half hour from the first hail and wind report to the first tornado touchdown. Hail and high wind reports were too numerous to mention individually here. Numerous reports of golf ball size hail were received. Boone and Story Counties reported some of the largest hail with the event as baseball size hail pelted the are. There was one report of very large hail northwest of Slater in Story County. Hail five and one half inches in diameter punched 8 holes through a steel roof. There was severe house siding and roof damage in the area. There were numerous tornadoes, especially in the central Iowa Iowa. At one point there were several supercells around the metropolitan Des Moines area. Two of the stronger tornadoes touched down west and south of Des Moines. Fortunately, most of the tornado tracks were over open areas and resulted in little damage. High winds became a problem, especially after sunset, as the complex from Nebraska moved in. The system became more of a derecho during the late night hours. Eighty plus MPH winds pelted southwest Iowa and downed barns and several buildings in Adams and Cass Counties. A beta bow element formed in central Iowa shortly before midnight. The bow echo produced a measured wind gust of 106 MPH in northern Warren County. The high winds continued to push east along Interstate 80 for the next hour or so before it started to weaken. The other major problem was with heavy rain. The convection from the previous night set the stage by saturating soils. The echos trained for several hours across central Iowa with very heavy rainfall. Rainfall rates of 4 to 5 inches per hour were common under the heavier cells. Several locations received 2 to 5 inch rainfalls in under two hours, resulting in widespread flash flooding. Reports of major highways being inundated by water were common. By the end of the night, a swath of 4 to 9 inch rainfall was evident north of Interstate 80. Longer term river flooding became a major problem by the morning of the 23rd. There were two lightning related injuries. Two people were injured when they were struck by lightning out of doors in Nevada. The lightning struck close by as they were carrying groceries into their home. The jolt caused them to fall, resulting in laceration to the head.
Tornado tracked through open fields for the most part. It also lifted from time to time.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
36 minutes of warning. NWS DMX issued a tornado warning for this county at 00:51 UTC, 36 minutes before the tornado touched down, in force until 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:10 UTC | 01:00 UTC | Tornado Warning | DMX |
| 00:51 UTC | 01:30 UTC | Tornado Warning | DMX |
| 01:21 UTC | 17:15 UTC | Flash Flood Warning | DMX |
| 01:29 UTC | 01:45 UTC | Tornado Warning | DMX |
| 01:31 UTC | 02:15 UTC | Severe Thunderstorm Warning | DMX |
| 02:14 UTC | 02:45 UTC | Tornado Warning | DMX |
| 04:20 UTC | 05:15 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 22, 2:09 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, May 22, 2:09 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT SAT MAY 22 2004 .DISCUSSION... MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST. STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING. SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED. CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS LIKELY WITH LOCALLY HEAVIER POSSIBLE. LOW TRACKS ACROSS CNTRL IA SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES. ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY. ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF INTERSTATE 80. && DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT SAT MAY 22 2004 IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK- POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO GRINNELL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AND MONDAY. IAZ023-033>035-044>047-057>059-231100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE- POCAHONTAS-SAC-WEBSTER- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON... TO PERRY...TO POCAHONTAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT. IAZ073>075-084>086-092>097-231100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR- WAPELLO-WARREN-WAYNE- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO FAVORABLE FOR STRONG TORNADOES. EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY. IAZ070>072-081>083-231100- ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS EVENING THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.
In the hours before
Local storm report, May 22, 8:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM TORNADO S ADEL 41.61N 94.03W
05/22/2004 DALLAS IA BROADCAST MEDIA
&&
SSLocal storm report, May 22, 8:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM TORNADO S ADEL 41.61N 94.03W
05/22/2004 DALLAS IA BROADCAST MEDIA
ROPE TORNADO JUST SOUTH OF ADEL
&&
SSLocal storm report, May 22, 8:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0813 PM TORNADO 5 W WAUKEE 41.61N 93.96W
05/22/2004 DALLAS IA TRAINED SPOTTER
TORNADO 5 MI WEST OF WAUKEE
&&
DRLocal storm report, May 22, 8:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO LAUREL 41.88N 92.92W
05/22/2004 MARSHALL IA LAW ENFORCEMENT
TORNADO 4 MI FROM LAUREL
&&
DRLocal storm report, May 22, 8:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST MELBOURNE 41.94N 93.10W
05/22/2004 92 MPH MARSHALL IA AMATEUR RADIO
92 MPH WINDS MEASURED BETWEEN COLLINS AND MELBOURNE
&&
DRLocal storm report, May 22, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM TORNADO 10 NE NEWTON 41.80N 92.91W
05/22/2004 JASPER IA LAW ENFORCEMENT
TORNADO ON GROUND 10 MI NE OF NEWTON
&&
DRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.5 hours before the tornado, 202 km from the path. May 23, 2004.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 3473 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
- 0-3 km lapse rate
- 6.7 K/km
Omaha, NE (KOAX), 12:00Z
10.5 hours after it, 202 km from the path. May 23, 2004.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -322 J/kg
- Surface CAPE
- 49 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Des Moines radar (KDMX), 23 km away, was scanning. The volume nearest the touchdown began at 01:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:32 UTC | HAIL 0.88 | 7 Sw Boone | Boone, IA | |
| 23:58 UTC | HAIL 2.75 | 2 N Madrid | Boone, IA | |
| 23:59 UTC | HAIL 0.88 | Madrid | Boone, IA | |
| 23:59 UTC | HAIL 1.75 | Madrid | Boone, IA | |
| 00:01 UTC | HAIL 0.88 | Ames | Story, IA | |
| 00:02 UTC | HAIL 2.75 | Madrid | Boone, IA | |
| 00:03 UTC | HAIL 1 | Ames | Story, IA | |
| 00:05 UTC | HAIL 1.75 | 1 Sw Kelley | Story, IA | |
| 00:07 UTC | TORNADO | 6 Sw Stuart | Adair, IA | |
| 00:08 UTC | TORNADO | 4 Sw Stuart | Adair, IA | |
| 00:09 UTC | TORNADO | 5 Sw Stuart | Adair, IA | |
| 00:10 UTC | TORNADO | 2 Sw Stuart | Adair, IA | |
| 00:11 UTC | HAIL 1 | Ames | Story, IA | HIGHWAY 30 AND ELWOOD. |
| 00:11 UTC | TORNADO | 2 Sw Stuart | Adair, IA | |
| 00:11 UTC | TORNADO | 5 W Earlham | Madison, IA | |
| 00:13 UTC | TORNADO | S Menlo | Guthrie, IA | |
| 00:15 UTC | HAIL 0.88 | Nw Ames | Story, IA | |
| 00:15 UTC | TORNADO | 3 S Stuart | Adair, IA | TORNADO ON GROUND 3 MILES S OF STUART |
| 00:17 UTC | HAIL 1.75 | Coon Rapids | Carroll, IA | |
| 00:17 UTC | TORNADO | 2 S Stuart | Adair, IA | |
| 00:18 UTC | HAIL 2.75 | 1 W Slater | Story, IA | |
| 00:20 UTC | HAIL 0.88 | 1 S Ames | Story, IA | 69 SOUTH, 1 MILE FROM AMES |
| 00:21 UTC | TORNADO | 3 S Stuart | Adair, IA | |
| 00:21 UTC | TORNADO | 4 Se Stuart | Adair, IA | |
| 00:23 UTC | TORNADO | 2 Se Stuart | Adair, IA | |
| 00:24 UTC | TORNADO | 1 S Stuart | Adair, IA | EAST OF P28. |
| 00:25 UTC | HAIL 1 | Ames | Story, IA | |
| 00:26 UTC | HAIL 1 | Ames | Story, IA | QUARTER SIZE HAIL WEST SIDE OF AMES |
| 00:28 UTC | HAIL 1.75 | Ames | Story, IA | |
| 00:41 UTC | HAIL 1.75 | Coon Rapids | Carroll, IA | |
| 00:45 UTC | TORNADO | 1 W Maxwell | Story, IA | |
| 00:45 UTC | TORNADO | 4 E Dexter | Dallas, IA | |
| 00:53 UTC | TORNADO | 1 S Maxwell | Story, IA | |
| 00:55 UTC | TORNADO | 1 W Adel | Dallas, IA | 1 MILES WEST OF ADEL, TORNADO |
| 00:57 UTC | TORNADO | 4 W Adel | Dallas, IA | ON GROUND FOR ABOUT 30 SECONDS |
| 00:58 UTC | FLASH FLOOD | 1 S Ames | Story, IA | WATER OVER HIGHWAY 69, 1 MILE SOUTH OF AMES |
| 01:00 UTC | TORNADO | 1 W Adel | Dallas, IA | 10 MILES NORTH OF INTERSTATE 80 MM 106 |
| 01:06 UTC | TORNADO | S Adel | Dallas, IA | ROPE TORNADO JUST SOUTH OF ADEL |
| 01:07 UTC | TORNADO | 3 S Adel | Dallas, IA | |
| 01:08 UTC | TORNADO | 2 Sw Adel | Dallas, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 22, 2004
64 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 3:58 PM EDT | F0 | Saginaw, MI | 2.5 | 50 | |||
| May 22 | 4:02 PM EDT | F0 | Saginaw, MI | 0.2 | 30 | |||
| May 22 | 2:10 PM MDT | F0 | Goshen, WY | 0.2 | 25 | |||
| May 22 | 4:35 PM EDT | F0 | Shiawassee, MI | 0.1 | 20 | |||
| May 22 | 4:45 PM EDT | F1 | Tuscola, MI | 1.0 | 50 | $10,000 | ||
| May 22 | 5:10 PM EDT | F0 | Sanilac, MI | 1.0 | 50 | $20,000 | ||
| May 22 | 3:20 PM MDT | F0 | Logan, CO | 0.1 | 50 | |||
| May 22 | 5:22 PM CDT | F0 | McPherson, NE | 0.2 | 20 | |||
| May 22 | 5:28 PM CDT | F0 | Furnas, NE | 0.1 | 50 | $10,000 | ||
| May 22 | 5:35 PM CDT | F1 | Furnas, NE | 3.0 | 400 | $300,000 | ||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 0.1 | 10 | |||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 2.0 | 20 | |||
| May 22 | 5:49 PM CDT | F0 | Harlan, NE | 0.2 | 50 | $150,000 | ||
| May 22 | 6:04 PM CDT | F0 | Harlan, NE | 0.2 | 100 | |||
| May 22 | 6:10 PM CDT | F0 | Colfax, NE | 0.5 | 50 | |||
| May 22 | 6:11 PM CDT | F0 | Harlan, NE | 0.2 | 75 | |||
| May 22 | 6:34 PM CDT | F1 | Custer, NE | 0.2 | 20 | $40,000 | ||
| May 22 | 6:36 PM CDT | F0 | Franklin, NE | 0.1 | 50 | $10,000 | ||
| May 22 | 6:46 PM CDT | F0 | Webster, NE | 3.5 | 125 | $250,000 | ||
| May 22 | 6:50 PM CDT | F1 | Custer, NE | 0.5 | 30 | $50,000 | ||
| May 22 | 6:53 PM CDT | F0 | Thayer, NE | 0.2 | 75 | |||
| May 22 | 7:00 PM CDT | F2 | Thayer, NE | 8.0 | 800 | $2.5 million | ||
| May 22 | 7:07 PM CDT | F1 | Adair, IA | 7.1 | 100 | $50,000 | ||
| May 22 | 7:10 PM CDT | F1 | Adams, NE | 7.0 | 150 | $1.0 million | ||
| May 22 | 7:11 PM CDT | F0 | Madison, IA | 0.3 | 30 | |||
| May 22 | 7:12 PM CDT | F0 | Custer, NE | 0.2 | 10 | |||
| May 22 | 7:13 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| May 22 | 7:15 PM CDT | F1 | Dodge, NE | 2.0 | 200 | |||
| May 22 | 7:17 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 22 | 7:19 PM CDT | F2 | Adams, NE | 23.0 | 700 | $5.0 million | ||
| May 22 | 7:24 PM CDT | F0 | Thayer, NE | 1.0 | 50 | |||
| May 22 | 7:26 PM CDT | F1 | Fillmore, NE | 2.5 | 100 | $100,000 | ||
| May 22 | 7:29 PM CDT | F1 | Clay, NE | 0.2 | 25 | |||
| May 22 | 7:30 PM CDT | F4 | Hallam tornado, NE | 54.0 | 4,400 | 1 | 38 | $160 million |
| May 22 | 7:32 PM CDT | F1 | Fillmore, NE | 2.0 | 150 | $100,000 | ||
| May 22 | 7:34 PM CDT | F0 | York, NE | 0.2 | 75 | $40,000 | ||
| May 22 | 7:35 PM CDT | F0 | Jefferson, NE | 2.0 | 80 | |||
| May 22 | 7:45 PM CDT | F0 | Story, IA | 1.4 | 50 | $2,000 | ||
| May 22 | 7:45 PM CDT | F0 | Dallas, IA | 0.2 | 25 | |||
| May 22 | 7:55 PM CDT | F1 | Dallas, IA | 5.0 | 100 | $2,000 | ||
| May 22 | 8:06 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:13 PM CDT | F0 | Dallas, IA | 0.5 | 50 | $1,000 | ||
| May 22 | 8:19 PM CDT | F0 | Harrison, IA | 0.2 | 60 | |||
| May 22 | 8:19 PM CDT | F0 | Marshall, IA | 0.5 | 40 | |||
| May 22 | 8:20 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:23 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:35 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:36 PM CDT | F0 | Jasper, IA | 1.5 | 40 | $10,000 | ||
| May 22 | 8:40 PM CDT | F1 | Marshall, IA | 17.0 | 100 | $10,000 | ||
| May 22 | 8:42 PM CDT | F0 | Republic, KS | 0.1 | 50 | $10,000 | ||
| May 22 | 8:44 PM CDT | F2 | Republic, KS | 2.0 | 100 | $90,000 | ||
| May 22 | 8:45 PM CDT | F0 | Shelby, IA | 2.0 | 200 | |||
| May 22 | 8:53 PM CDT | F1 | Thayer, NE | 10.0 | 400 | $1.0 million | ||
| May 22 | 8:56 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 8:59 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 9:06 PM CDT | F0 | Polk, IA | 2.0 | 50 | |||
| May 22 | 9:15 PM CDT | F0 | Tama, IA | 0.3 | 30 | |||
| May 22 | 9:25 PM CDT | F0 | Thayer, NE | 6.0 | 200 | $250,000 | ||
| May 22 | 9:30 PM CDT | F1 | Jefferson, NE | 3.0 | 100 | |||
| May 22 | 9:40 PM CDT | F1 | Cass, NE | 1.5 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.